High Wind, Central Casade Foothills
- When
- December 19, 10:00 AM PST to 3:00 PM PST
- Where
- Central Casade Foothills forecast zone
- Measured
- 56 kt (64 mph)
- Property damage
- $380,000
- Reported by
- TRAINED SPOTTER
High winds, which gusted to 65 mph, blew down trees and power lines in the cascade foothills, damaging vehicles, blocking roads and cutting power to 13,000 homes. Over a dozen trees were downed and one fell on top of an empty police vehicle, damaging it.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
High winds, which gusted to 65 mph, blew down trees and power lines in the cascade foothills, damaging vehicles, blocking roads and cutting power to 13,000 homes. Over a dozen trees were downed and one fell on top of an empty police vehicle, damaging it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 19, 8:42 AM PST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
840 AM PST THU DEC 18 2002
.SYNOPSIS...A DEEP LOW PRESSURE SYSTEM IN THE OREGON OFFSHORE WATERS
WILL SPREAD CLOUDS INTO THE AREA TODAY AND WILL GIVE GUSTY EAST WINDS
TO THE FOOTHILLS OF THE CASCADES. BUT STRONG OFFSHORE PRESSURE
GRADIENTS WILL KEEP THE CHANCE OF PRECIPITATION LOW THROUGH FRIDAY
NIGHT. CLOUDY SKIES WILL CONTINUE AS THE LOW KICKS INLAND TO OUR
SOUTH AND WEAKENS ON SATURDAY. A RIDGE OF HIGH PRESSURE WILL GIVE DRY
CONDITIONS SUNDAY. THEN AN INCOMING FRONT WILL GIVE PERIODS OF RAIN
LATE MONDAY INTO CHRISTMAS DAY.
.DISCUSSION...980 MB LOW JUST SW OF BUOY 46005 AT 800 AM WILL SLOWLY
FILL AS IT MOVES E TO THE CNTRL/N OREGON COAST FRI NIGHT OR EARLY
SAT. THE LOW THEN FILLS AND KICKS NE THRU SE WA SAT. OFFSHORE
GRADIENTS QUITE STRONG AND IS DRYING THE LOWER AMS...HENCE WILL
MAINTAIN 20 POPS INTR 30-40 POPS COAST FOR SPRINKLES OR CHC -RA THRU
FRI NIGHT. E WIND A PROBLEM NEAR THE CASCADE FOOTHILLS AND IN GAPS IN
THE COASTAL TERRAIN AS OFFSHORE GRADIENTS IMPRESSIVE. KUIL-KBLI AT
-7.4MB AND KSEA-KEAT AT -11.0MB. THIS WILL LEAD TO HIGH END GALE AT
THE W ENTRANCE TO THE STRAIT AND VERY WINDY GAP WINDS IN THE
FOOTHILLS TO THE CASCADES.
JUST GOT SPOTTER REPORT OF TREES DOWN BUCKLEY TO GREENWATER ON HWY
410 AND POWER OUTAGES AND VERY GUST WINDS. ISSUING HIGH WIND WARNING
FOR CASCADE FOOTHILLS THRU MID AFTN.
SHORT RANGE FORECAST CHANGES ONLY AT THIS TIME.
UIL 443 SEA 222 OLM 332 ALBRECHT
.SEW...HIGH WIND WARNING CENTRAL CASCADE FOOTHILLS THRU MID AFTN.
.GALE WARNING COAST AND W ENTRANCE STRAIT OF JUAN DE FUCA.
.SMALL CRAFT ADVISORY CENTRAL STRAIT AND E ENTRANCE.
.SMALL CRAFT ADVISORY ADMIRALTY INLET AND CAMANO ISLAND TO
POINT ROBERTS.
.KATX...VCP21/CSR21...OPERATIONAL.WAZ001>018-201500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 915 AM PST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS OF WESTERN WASHINGTON ...HIGH WIND WARNING IS IN EFFECT THROUGH MID AFTERNOON FOR THE CENTRAL CASCADE FOOTHILLS... ...GALE WARNINGS ARE IN EFFECT FOR THE NORTH AND CENTRAL WASHINGTON COAST... ...GALE WARNINGS ARE IN EFFECT FOR THE WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA... .DAY ONE... TODAY A DEEP LOW OFFSHORE WITH HIGHER PRESSURE INLAND IS PRODUCING STRONG EAST WINDS IN THE CENTRAL CASCADE FOOTHILLS...AND WINDY CONDITIONS THROUGH GAPS IN THE COASTAL TERRAIN. HIGH WIND WARNINGS ARE IN EFFECT FOR THE CENTRAL CASCADE FOOTHILLS THROUGH MID AFTERNOON. GALE WARNINGS ARE IN EFFECT IN THE COASTAL WATERS AND IN THE WEST ENTRANCE OF THE STRAIT OF JUAN DE FUCA. SEE THE HIGH WIND WARNING AND COASTAL MARINE FORECAST PRODUCTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED TODAY IN THE HIGH WIND WARNING AREA. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ALBRECHT
WAC033-191157-
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1257 AM PST THU DEC 19 2002
TIME(PST) CITY LOCATION STATE EVENT/SPOTTER/REMARKS
COUNTY LOCATION
1257 AM ENUMCLAW WA HIGH WIND
12/19/02 KING KING 11
GUSTS OF 50 MPH - POWER
OUTAGES BETWEEN ENUMCLAW
AND BLACK DIAMOND AREASWAC033-191957-
PRELIMINARY LOCAL STORM REPORT ...CORRECTION TO TIME
NATIONAL WEATHER SERVICE SEATTLE WA
857 AM PST THU DEC 19 2002
TIME(PST) CITY LOCATION STATE EVENT/SPOTTER/REMARKS
COUNTY LOCATION
1257 AM ENUMCLAW WA HIGH WIND
12/19/02 KING KING 11
GUSTS OF 50 MPH - POWER
OUTAGES BETWEEN ENUMCLAW
AND BLACK DIAMOND AREASWAC033-191957-
PRELIMINARY LOCAL STORM REPORT ...CORRECTION TO TIME
NATIONAL WEATHER SERVICE SEATTLE WA
857 AM PST THU DEC 19 2002
TIME(PST) CITY LOCATION STATE EVENT/SPOTTER/REMARKS
COUNTY LOCATION
850 AM ENUMCLAW WA HIGH WIND
12/19/02 KING KING 11
GUSTS OF 50 MPH - POWER
OUTAGES BETWEEN ENUMCLAW
AND BLACK DIAMOND AREAS1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326111.